Alert archive / Florida / Tornado Warnings in 1996
Tornado Warning 26, NWS Melbourne, FL
NWS Melbourne, FL issued this tornado warning at Oct 7, 1996, 4:39 PM EDT for Seminole County, Florida. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 7, 1996, 4:39 PM EDT (20:39 UTC)
- Expired
- Oct 7, 1996, 5:45 PM EDT
- In force
- 66 min
- Issued by
- NWS Melbourne, FL
- Area
- Whole counties
County Seminole County, FL
The radar
The Melbourne radar (KMLB), 88 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 8.7 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1481 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 501 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 148 m²/s²
- 0-3 km storm-relative helicity
- 213 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 5.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMLB 072040 TORMLB FLC117-072145- BULLETIN - EBS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE MELBOURNE FL 439 PM EDT MON OCT 7 1996 THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 545 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN CENTRAL FLORIDA ...SEMINOLE COUNTY AT 438 PM...DOPPLER WEATHER RADAR AT MELBOURNE INDICATED A DEVELOPING TORNADO ALONG THE ORANGE/SEMINOLE COUNTY LINE...3 MILES SOUTHEAST OF OVIEDO. THE STORM WILL MOVE RAPIDLY NORTHEAST AT 40 MPH TOWARDS CHULUOTA AND GENEVA. IF YOU ARE CAUGHT OUTSIDE IN THE PATH OF A TORNADO...SEEK SHELTER IN A NEARBY REINFORCED BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. SPRATT
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this tornado warning went out at Oct 7, 2:49 PM EDT, 1 hour 50 minutes earlier.
Area forecast discussion, Oct 7, 2:49 PM EDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 237 PM EDT MON OCT 7 1996 NO SIG CHANGES TO CURRENT FORECAST. FIRST MAJOR RAINBAND WEAKENED BUT STILL PRODUCED A FEW TORNADO REPORTS. THREAT OF ISOLD TORNADOES FA SHOULD CONTINUE THROUGH THE NIGHT AS RAINBANDS CONTINUE TO MOVE ACROSS CENTRAL PENINSULA WITH IMBEDDED TSTMS. CONVECTIVE CELLS COULD MIX DOWN 50 PLUS KTS INDICATED ON CURRENT VWP AT TBW AND LATER TONIGHT AT MLB. INDICATIONS ARE TROUGH TRAILING SOUTHWEST AS JOSEPHINE MOVES OUT OF FLORIDA MAY STRING OUT CONVERGENCE ZONE OVER CENTRAL/SOUTH PENINSULA AND CONTINUE THREAT OF STRONG THUNDERSTORMS ON TUESDAY. HAGEMEYER
In the hours before
Special weather statement, Oct 7, 11:14 AM EDT, 5 hours 25 minutes before
FLZ041-044>047-053-054-058-059-064-501-071630- EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 1100 AM EDT MON OCT 7 1996 ...SEVERE WEATHER LIKELY TODAY AND TONIGHT AS JOSEPHINE APPROACHES... ...TORNADO WATCH FOR EAST CENTRAL FLORIDA THROUGH 11 PM... ...FLOOD WATCH FOR EAST CENTRAL FLORIDA THROUGH TONIGHT... ...TROPICAL STORM WARNING TONIGHT FROM CAPE CANAVERAL NORTH... ...HIGH WIND WARNING FOR LAKE...SEMINOLE...AND ORANGE COUNTIES... LATEST PROJECTIONS ARE FOR JOSEPHINE TO CONTINUE NORTHEAST AND MAKE LANDFALL IN THE FLORIDA BIG BEND REGION EARLY TUESDAY. ON THIS TRACK...NUMEROUS BANDS OF HEAVY RAIN WILL ROTATE ACROSS EAST CENTRAL FLORIDA THIS AFTERNOON AND TONIGHT. THE POTENTIAL WILL ALSO BE HIGH FOR BRIEF DAMAGING WIND GUSTS AND SHORT-LIVED TORNADOES. A BRIEF TORNADO TOUCHDOWN ALREADY PRODUCED SOME STRUCTURAL DAMAGE IN DELTONA THIS MORNING. BANDS OF HEAVY RAINFALL WILL ROTATE FROM THE SOUTHWEST TO THE NORTHEAST ACROSS THE CENTRAL FLORIDA PENINSULA BY EARLY AFTERNOON. RAINFALL WITHIN THESE BANDS WILL OCCASIONALLY BECOME HEAVY AND PRODUCE RATES OF ONE TO TWO INCHES PER HOUR. WITH THE GROUND NEARLY SATURATED FROM RECENT RAINS...ADDITIONAL ACCUMULATIONS WILL LEAD TO RAPID URBAN AND LOW LAND FLOOD PROBLEMS. AS JOSEPHINE APPROACHES TONIGHT...SUSTAINED WINDS ARE FORECAST TO INCREASE TO NEAR TROPICAL STORM FORCE THIS EVENING ACROSS LAKE...ORANGE...SEMINOLE...VOLUSIA...AND NORTH BREVARD COUNTIES. THESE STRONG WINDS WILL LAST INTO TUESDAY MORNING...WITH GUSTS ABOVE 40 MPH POSSIBLE...ESPECIALLY WITHIN SQUALLS. FARTHER TO THE SOUTH WINDS WILL OCCASIONALLY GUST TO ABOVE 30 MPH...WITH GUSTS ABOVE 40 MPH WITHIN SQUALLS. AT THE BEACHES...HIGH SURF AND RIP CURRENTS WILL CONTINUE... ESPECIALLY NORTH OF VERO BEACH. SWIMMING IS NOT ADVISED. SMALL CRAFTS SHOULD REMAIN IN PORTS. ALL INTERESTS WITHIN EAST CENTRAL FLORIDA ARE ADVISED TO LISTEN FOR LATER STATEMENTS AND SHORT TERM FORECASTS FROM THE NATIONAL WEATHER SERVICE IN MELBOURNE. HAM RADIO AND SKYWARN PERSONNEL WILL LIKELY BECOME NECESSARY LATER TODAY. SPRATT
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 7, 8:45 AM EDT | Tornado Warning | MLB | Volusia | 60 min |
| Oct 7, 3:30 PM EDT | Tornado Warning | MLB | Lake | 60 min |
| Oct 7, 4:27 PM EDT | Tornado Warning | MLB | Lake | 63 min |
| Oct 7, 5:04 PM EDT | Tornado Warning | MLB | Volusia | 56 min |
| Oct 7, 5:56 PM EDT | Tornado Warning | MLB | Volusia | 64 min |
| Oct 7, 7:03 PM EDT | Tornado Warning | MLB | Okeechobee | 57 min |
| Oct 7, 7:51 PM EDT | Tornado Warning | MLB | Indian River | 39 min |
Nearby
Tornado Warnings in Florida, 1996Every tornado warning in 1996Tornadoes in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.